Advertisement
Need a fun break? Play free online games like Solitaire and Word Scramble—and even five classics from Atari—via AARP.
Login

You're Reading Losing Your Hair? One of These Prescription Meds Could Be the Reason

Subscribe
Hair loss, bathroom, prescription
Cyan Daly
Health

Losing Your Hair? One of These Prescription Meds Could Be the Reason

Drug-induced hair loss can be reversed. If you’re taking pills for pain, depression, glaucoma or for one of many other conditions, it’s worth a talk with your doctor.

It may not be noticeable at first. But then one day you realize that your part seems wider, the once-bouncy curls at the top of your head seem sparse and frizzy, you can see your scalp showing through at the hairline or your temples are looking bare. When did that happen? Could have been when you filled a new prescription.

While you probably know that hair breakage and thinning can be caused by a number of factors, you may not have known that, when strands shed excessively, the culprit could be in your medicine cabinet.

“There are many different types of medications that can cause hair loss in women and men,” says Pearl E. Grimes, M.D., director of the Grimes Center for Medical and Aesthetic Dermatology and the Vitiligo & Pigmentation Institute of Southern California. “Generally speaking, hair loss or thinning can be impacted by dosage as well as the individual’s sensitivity to that medication.”

Many of the prescription drugs that have been thought to cause hair loss include medicines used to treat conditions that disproportionately affect Black women, such as high blood pressure, breast cancer and mental health issues.

If you’re experiencing hair loss, don’t hesitate to mention it to your doctor. You shouldn’t try to simply guess what’s causing the problem, and you should never stop taking medication without talking to your doctor first.

The key here is to become aware — not alarmed. So before you panic at the list below, know that many drug side effects, including hair loss, impact only a modest percentage of prescribed patients. Everyone reacts differently, and if a doctor prescribes medication it’s with the understanding that its benefits outweigh any risks to the patient. But it’s worth having a conversation with your doc to either rule out the possibility of drug-induced hair loss or to identify it and address it as you continue treatment. According to Grimes, who is also clinical professor of dermatology at the David Geffen School of Medicine at UCLA, classes of drugs that may cause hair loss include:

•          acne medications with retinoids (vitamin A derivative)

•          antibiotics

•          anticonvulsants

•          antifungal medications

•          antidepressants and other mood stabilizers

•          birth control pills (or discontinuing contraceptives)

•          antirheumatics (often prescribed for rheumatoid arthritis and lupus)

•          blood thinners

•          chemotherapy and other drugs to treat cancer

•          cholesterol-lowering drugs (statins)

•          high blood pressure (hypertension) medications, including beta-blockers, ACE inhibitors and diuretics

•          hormone replacement therapy

•          immunosuppressants

•          Parkinson’s disease drugs

•          steroids

•          stomach disorder medications

•          thyroid medications

•          weight-loss drugs

If you’re experiencing hair loss, don’t hesitate to mention it to your doctor. You shouldn’t try to simply guess what’s causing the problem, and you should never stop taking medication without talking to your doctor first.

“A person who is experiencing hair loss and suspects it is related to a prescribed medication should talk to their doctor to find out if this is a known side effect and discuss whether there are alternatives that do not cause hair loss that will be as effective as the medication prescribed,” Grimes says. “It is also important for your doctor to know about this condition and rule out an underlying reason that could be causing the hair loss.”

When you visit your doctor, be sure to bring a list of all the medications you’re taking. “Certain drugs, if they’re a shock to your system, can make your body physiologically react in the same way that any other stress could,” says Corey L. Hartman, M.D., a dermatologist and founder/medical director of Skin Wellness Dermatology in Birmingham, Alabama. “Any new medications to anybody’s system can sort of induce what we call ‘telogen effluvium,’ which is where your hair in the resting phase sheds.”

You see, at any given time, your hair is in one of three stages of growth and shedding: anagen, when your hair is growing; catagen, when your hair is in a transitional phase; or telogen, when your hair is resting. Grimes explains that when you’re experiencing telogen effluvium, the hair follicles fall out too early, resulting in an acceleration of hair shedding.

Drug-induced telogen effluvium can begin two to four months after you start the medication. While it’s normal to lose between 100 and 150 hairs a day, people experiencing telogen effluvium usually shed 30 to 70 percent more than that.

Anagen effluvium is hair loss that occurs when the hairs are actively growing. This is most commonly seen with chemotherapy drugs for treating cancer and usually occurs within a few days to a few weeks after starting the medication. With this type of hair loss, people often lose most or all of the hair on their head plus eyebrows, eyelashes and other body hair.

Drug-induced telogen effluvium, however, is not as severe. “Only 10 to 15 percent of your hair at any point is in resting or telogen phase,” Hartman explains. That means if you are suffering from drug-induced telogen effluvium you won’t lose all of your hair. “Even though it seems like a lot,” Hartman says, “it’s only going to be 10 to 15 percent of the hair.”

Nonetheless, the emotional impact of hair loss, no matter the amount, can be tough to manage. But there is good news. This type of hair loss is reversible. Hair can start to grow back three to six months after your doctor makes an adjustment to your medication, Hartman says.

Furthermore, there are medications that can help speed things along such as minoxidil (found in Rogaine), spironolactone (Aldactone), finasteride (Proscar, Propecia) and dutasteride (Avodart). Platelet-rich plasma (PRP) therapy is also being used to treat hair loss, Hartman says.

Keep in mind that while your hair loss could be caused by your medication, it could also be an early sign of a bigger problem, like scarring alopecia. So visit your doctor and see a dermatologist to help rule out a more serious condition or get the treatment you need.

Share
Advertisement
Editor's Picks